How often have you (or your wife / girlfriend) arrived home, plonked down an open handbag on the floor or couch (within reach of any fur-kids). It’s a perfectly normal and innocent thing to do, however there could be seemingly innocuous items in the handbag that could prove deadly to your pets.
Here are 5 items that may be enticing, but harmful to your pets:
1. Sugarless Chewing Gum
If you have sugar free chewing gum, sugar free mints or nicotine gum in your handbag, chances are it contains xylitol. Ingestion of even the smallest amount of xylitol (1 or 2 pieces of gum) can send a dog into hypoglycemic shock, which is life threatening, or worse liver failure. Symptoms include loss of coordination, depression, collapse and seizures in as little as 30 minutes.
2. Hand Sanitizer
These have become fashionable products in most handbags and are used to quickly sanitise hands when soap and a tap are not easily accessible. The alcohol level in hand sanitizers is dangerously high. Whilst that’s good for killing germs, it’s dangerous if ingested by your pet as it could cause hypoglycemic shock (a dangerous drop in your pet’s blood sugar level) which could lead to coma and death.
3. Cigarettes & Nicotine Products
We all know that smoking and nicotine is bad for us; however few people know that a small dog can die from ingesting just 3 cigarettes. This makes nicotine gum extremely dangerous as it not only contains nicotine, but also xylitol.
4. Headache Tablets & Anti-Inflammatories
Most pills come in plastic bottles / containers which when tossed around make an intriguing noise to most inquisitive dogs or cats. Once chewed open the pills inside are sometimes candy coated which makes them palatable and seemingly tasty treats. Tablets containing Ibuprofen are EXTREMELY toxic and emergency medical attention will be required. Symptoms include vomiting, loss of co-ordination and balance, stomach ulcers and liver failure.
5. Asthma Inhalers
If your dog bites into an asthma inhaler it will result in life threatening poisoning. When the inhaler is punctured it dispenses a large dose of albuterol into the dog’s mouth and nose. This massive dose causes toxicity by quickly elevating the heart rate to life-threatening levels, drops potassium levels dangerously low and leads to extreme weakness, lack of coordination. If not treated urgently by a veterinarian, death could result.